Michigan, 2021

Damaging Winds in Michigan, August 24, 2021

August 24, 2021 · NWS GRR · 6 events in 6 counties and zones

Severe storms resulted in numerous reports of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Severe storms resulted in numerous reports of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 24, 2:15 PM EST, 45 minutes earlier.

Area forecast discussion, Aug 24, 2:15 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
315 PM EDT Tue Aug 24 2021

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 315 PM EDT Tue Aug 24 2021

- Uncertain convective evolution tonight and Wednesday

- Multiple chances of storms Thursday through Sunday night

- Cooler and less humid early next week

&&

.DISCUSSION...(This evening through next Tuesday)
Issued at 315 PM EDT Tue Aug 24 2021

-- Uncertain convective evolution through Wednesday --

The first order of business is the line of showers and storms out
over Lake Michigan and East Central Wisconsin. The line has been
trying to hold its own as it moves to the East, although it has
weakened considerably over the last couple of hours. Obviously, the
lake has helped to weaken it a bit. The other factor is that the 0-3
km shear vectors are oriented from SW to NE. This is parallel to
most of that line, except for the very northern edge which is over
the cooler lake. This will limit the threat of severe winds with it.
We will need to monitor it as it comes onshore and encounters a
little better instability. It is around 1,000 J/kg up toward
Ludington, much less than further south in the warm sector.

Elsewhere, we can not rule out a pop up storm or two with peak
heating. CAPEs are as high as 3,000+ J/kg with the heat and high dew
points in place. DCAPEs over 1,000 J/kg will support an isolated
wind threat, and thick -10 to -30C CAPE and mid level lapse rates
around 7.0 C/km will support a large hail threat. Deep layer shear
values continue to be limited here, which will limit the severe
threat some.

Another threat of storms will come tonight and into early Wednesday.
A low level jet that will ramp up over Wisconsin this evening will
support additional convection over there. We eventually see the
eastern flank of this low level jet move in later tonight and
Wednesday morning. It will not be ideal for organized convection as
by the time the moisture transport arrives, it will be diminishing
in strength. This will limit the severe potential for our area. The
bigger threat will be locally heavy rainfall with precipitable water
values around 2 inches. We do not see a widespread flooding event as
the low level jet will be progressing east. It would be more
localized in nature. This should be pushing out of the area by early
afternoon.

-- Multiple chances of storms Thursday through Sunday night --

The threat for storms will continue for Wednesday night and
Thursday, although it does not look likely at this time. We will
remain in the very warm and humid air until later Thursday as the
front will finally sink south through the entire area. For this
period, there does not look to be a good signal of an organized wave
or low level jet to help organize convection.

The break in the threat for storms looks to short lived, as the next
feature could spark storms late Thursday night into Friday morning.
The front will be trying to move back north as a warm front as the
next wave ramps up the low level jet. Where the fronts at the
surface and aloft end up as the low level jet develops will dictate
where exactly the additional development takes place. The favored
area for storms will be further north and west, closer to the nose
of the low level jet. This could end up riding SE along the
boundary. This low level jet does persist in some form through
Friday, likely focused on Northern Lower and Upper Michigan.

There will be a chance of showers and storms Friday night through
early Sunday, but widespread convection is not expected. We will be
mostly in the warm sector, with the warm front to our north, and the
cold front well to our west.

A better organized threat for storms will come late on Sunday as the
cold front and supporting upper wave approach the area later in the
day. Timing of this is a bit uncertain out 5 days, but there is some
potential that the timing could be conducive for severe weather.
Wind fields aloft will become more favorable with the arrival of the
wave, helping the cause for some possible organization.

-- Cooler and less humid early next week --

At this time, the cold front looks like it should be through the
area by sunrise on Monday. Cooler and drier air will be filtering
into the area for Monday and Tuesday. This could be short lived as
return flow may be setting up just after this period and advecting
warm and humid air back over the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 153 PM EDT Tue Aug 24 2021

Low confidence in tstm potential and timing over the next 24
hours. The storms currently moving east from WI, or new storms
triggered from their outflow, may impact the TAF sites later this
afternoon and evening so have include a 4 hr period of VCTS for
this potential. If storms do end up impacting the terminals, brief
IFR or low vsbys in heavy rain may occur along with a wind gust
in excess of 30 kts.

Beyond 06Z tonight into Wednesday, tstm potential will still
exist. However given the low confidence will not include thunder
in later periods until a risk is more apparent.

There are a few MVFR cigs around early this afternoon but those
should lift into VFR category in the next couple hours.

&&

.MARINE...
Issued at 315 PM EDT Tue Aug 24 2021

We do not anticipate needing any marine headlines (outside of
thunderstorms) at least through Wednesday, and even maybe through
the end of the week.

Conditions will not be calm out on the waters over the next 2-3
days, but winds and waves do not look to be sustained long enough or
high enough to need a Small Craft Advisory at this time. We could
see some general winds approach 20 knots and some waves up to about
3 ft. We will have some increase in wind tonight with the low level
wind max coming through, and again late Wed and/or Thu behind the
front. Those winds will be strongest north of our area, and will be
offshore in nature.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SYNOPSIS...NJJ
DISCUSSION...NJJ
AVIATION...Meade
MARINE...NJJ
Hazardous weather outlook, Aug 24, 2:22 PM EST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
322 PM EDT Tue Aug 24 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-250830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
322 PM EDT Tue Aug 24 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will be possible through tonight. Severe storms are
not likely, but some could become locally severe. The strongest
storms will be capable of heavy rain, wind gusts to 60 mph, and
large hail up around the size of a quarter.

Hot and humid conditions this afternoon will push heat index values
into the 90s to around 100.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms will be possible each day from Wednesday through
Sunday. Warm and humid conditions will persist into the weekend
with heat index values rising into the 90s at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through tonight.

LMZ844>849-250830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
322 PM EDT Tue Aug 24 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will be possible through tonight. Severe storms are
not likely, but some could become locally severe. The strongest
storms will be capable of heavy rain, wind gusts to 60 mph, and
large hail up around the size of a quarter.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms will be possible each day from Wednesday through
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through tonight.

DUKE NJJ

In the hours before

Local storm report, Aug 24, 2:56 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
356 PM EDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     6 W LUDINGTON           43.95N 86.55W
08/24/2021  M43 MPH          LMZ868             MI   BUOY

            BUOY 45024 5 W LUDINGTON.

&&

JSK

The radar

The Grand Rapids radar (KGRR), 133 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mason

When
August 24, 3:00 PM EST to 3:05 PM EST
Where
Mason County, 3.24 mi SE of Ludington
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
43.920, -86.400

Several trees were blown down along US-31.

Thunderstorm Wind, Mecosta

When
August 24, 4:00 PM EST to 4:05 PM EST
Where
Mecosta County, 0.85 mi SE of Big Rapids Arpt to Mecosta
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
43.710, -85.490

Several trees were blown down.

Thunderstorm Wind, Osceola

When
August 24, 4:00 PM EST to 4:15 PM EST
Where
Osceola County, 2.42 mi SW of Reed City to 0.5 mi W of Hersey
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
43.860, -85.540

The public reported that several trees were blown down near US-131.

Thunderstorm Wind, Montcalm

When
August 24, 4:40 PM EST to 4:45 PM EST
Where
Montcalm County, 2.52 mi E of Gowen
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
43.250, -85.250

Numerous downed tree limbs and power outages were reported along M-91 between Greenville and Turk Lake.

Thunderstorm Wind, Isabella

When
August 24, 5:00 PM EST to 5:05 PM EST
Where
Isabella County, 0.85 mi NW of Shepherd
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.530, -84.690

Isolated tree damage was reported.

Thunderstorm Wind, Gratiot

When
August 24, 5:17 PM EST
Where
Gratiot County, 2.05 mi SE of Alma Gratiot Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.300, -84.650

A trained spotter reported a severe storm wind gust of around 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973852, 973853, 973854, 973855, 973856, 973857.